Case Presentation: A 44 year-old woman presented with light-headedness and numbness and tingling in her hands and feet. Her past medical history included gastric reflux with hiatal hernia and Roux-en-Y bypass with hernia repair 11 weeks prior to admission, complicated by a post-operative esophageal stricture. She reported difficulty maintaining oral intake for the three weeks prior to admission due to nausea and vomiting. Four days prior to admission she underwent esophageal stricture dilation with improvement in her nausea and vomiting. She had intermittently taken her prescribed multi-vitamins during this time due to emesis. Vital signs revealed orthostasis. Physical exam showed decreased sensation to pin prick, reduced vibratory sense and absent reflexes in the lower extremities, as well a wide-based gait. Her mental status, eye movements, appendicular coordination, and strength were normal. Her labs were unremarkable.Her orthostasis improved after IV fluids; however, her paresthesias worsened. By the third day of admission her sensory loss had worsened, ascending to her thighs and palms, and weakness had developed in the lower extremities. Bilateral horizontal nystagmus with lateral gaze was noted. She simultaneously developed worsening nausea with vomiting. MRI of the brain, MRI of the cervical and thoracic spine, and lumbar puncture failed to reveal a cause of her symptoms. While serum thiamine, vitamin B6, copper and zinc levels were pending, high-dose IV thiamine was started for empiric treatment of bariatric Beriberi. After 24-hours of thiamine infusions the patient’s paresthesias receded down her thighs and from her palms to fingers. Her nystagmus resolved, and nausea and vomiting improved. Seven days after the test had been sent, her initial thiamine level returned at <6 nmol/L, corroborating the diagnosis of thiamine deficiency. At discharge she continued to experience paresthesias in her feet and hands and required assistance to ambulate.
Discussion: The hospitalist often encounters patients with abnormal lower extremity sensations. Thiamine deficiency is a well-documented sequela of gastric bypass and cause of polyneuropathy (“dry Beriberi”). It can also cause gastrointestinal symptoms, termed “gastrointestinal Beriberi”, a less commonly described feature of thiamine deficiency (1,2). Beriberi frequently occurs in women between four-to-twelve weeks after surgery (3), and the risk for neurologic complications following bariatric surgery can be as high as 16% (4). Risk factors for Beriberi include reduced gastric acid, duodenal exclusion, and hyperemesis, all of which our patient exemplified. Although symptoms may improve with IV thiamine, early recognition of possible deficiency is paramount as some neurologic changes may be irreversible, as was the case in our patient. Mortality if untreated is as high as 10-20%.3 Beriberi is considered a clinical diagnosis with response to thiamine treatment indicating a correct conclusion since thiamine testing is not routinely completed in many hospital laboratories (4). More hospitalists will encounter these post-operative patients and their complications as rates of gastric bypass increase (3).
Conclusions: It is critically important for the hospitalist to recognize the symptoms of Beriberi and promptly treat with high dose IV thiamine, as a positive response to thiamine supplementation confirms the diagnosis and laboratory testing may be unavailable.